Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 10, NWS Wichita, KS

July 8, 1997Reno County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 8, 1997, 10:14 PM CDT for Reno County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1997, 10:14 PM CDT (03:14 UTC)
Expired
Jul 9, 1997, 1:15 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 090314
FFWICT
KSC155-090615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT TUE JUL 8 1997

* FLASH FLOOD WARNING FOR
  EASTERN RENO COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 115 AM CDT
 
* CAUSE AND EFFECT
    OVER 4 INCHES OF RAIN HAS FALLEN AS OF 10 PM THIS EVENING...WITH
    MORE RAIN EXPECTED.  THIS RAINFALL WILL CAUSE FLASH FLOODING OF
    STREAMS AND LOW LYING AREAS IN EASTERN RENO COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.

MATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:26 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 3:26 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT TUE JUL 8 1997

...SHORT TERM...
TSRA CHANCES MAIN QUESTION FOR TONIGHT. 19Z SFC ANALYSIS DEPICTS WEAK
WARM FRONT LIFTING BACK INTO SRN NEB WHILE REMNANTS OF OLD OUTFLOW
BOUNDARY STILL EVIDENT FROM SC KS BACK INTO CE OK. AIRMASS OVER MUCH OF
THE REGION BECOMING VERY UNSTABLE WITH LIS NR MINUS 10 AND CAPES OVER
3000 J/KG. WARM AIR AT 700 MB STILL PREVENTING CONVECTIVE
DEVELOPMENT...THOUGH FEEL COMBINATION OF HEATING AND STG MCONV ALONG
OLD BOUNDARIES SHOULD INITIATE SOME ACTIVITY BY EVENING. UNCERTAIN
ABOUT ORGANIZED CONVECTION TONIGHT AS 850 MB FLOW FCST TO REMIN BELOW
25 KTS...MUCH WEAKER THAN INFLOW INTO LAST NIGHTS MCS. MDLS POINT TO
SC KS WITH BEST UVV AND MCONV AND WILL GO WITH HIGHEST POPS
HERE...SLIGHTLY LOWER CE/SE SECTS. HIGH DEWPOINTS SUGGEST LOWS A DEGREE
OR 2 HIGHER THAN FWC.

...LONG TERM...
CONCERN IN THE LONG TERM IS PCPN CHANCES. WHILE ETA APPEARS TOO DRY
IN THE LOW LEVELS...PERFERRED ITS HANDLING OF UPPER FEATURES AND
WAS GENERALLY USED.

FOR WEDNESDAY...ETA GRIDDED DATA HINTS THE WEAK BOUNDARY
MENTIONED IN SHORT TERM DISCUSSION STILL LINGERS ACROSS CENTRAL KS.
ALSO...MODELS AGREE IN BRINGING A WEAK SHORTWAVE OVER THE RIDGE ACRS
CNTRL KS. THUS...WITH THETA-E RIDGE STILL IN PLACE ALONG WITH FCST
CAPES BTWN 2000-3000 J/KG WILL KEEP SCT TSRA IN FORECAST. AS FOR
TEMPS...WITH 85H TEMPS AROUND TDY/S VALUES AND ADDITIONAL SUNSHINE
EXPECTED...WILL GO ABV GUIDANCE VALUES FOR HIGHS.

WILL ALSO CONTINUE SCT POPS FOR WEDNESDAY NIGHT WITH ABOVE MENTIONED
SHORTWAVE TRACKING ESE AND 85H SOUTHERLY FLOW STRENGTHING. 5H RIDGE
BUILDS IN NICELY ON THURSDAY...BUT WITH AVN KEEPING WK SHORTWAVE
ENERGY UNDER RIDGE WILL KEEP A SMALL MENTION OF TSRA. ALSO...SOME
LINGERING TSRA MAY STILL BE AROUND FROM EARLY MORNING CONVECTION IN
THE ERN PTN OF THE CWA. WITH 1000-500MB THICKNESSES RISING...WILL
AGAIN GO ABV GUIDANCE VALUE FOR HIGHS THURSDAY.

HYSELL

RSL 069/089 067/092     12333
SLN 070/091 070/093     12333
ICT 071/093 070/093     12433
HUT 070/093 070/093     12433
CNU 070/087 067/090     12323

In the hours before

Special weather statement, Jul 8, 8:11 PM CDT, 2 hours 3 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-090125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT TUE JUL 8 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jul 8, 7:18 PM CDTSevere Thunderstorm WarningICTReno62 min
Jul 8, 7:32 PM CDTSevere Thunderstorm WarningICTHarvey58 min
Jul 8, 7:44 PM CDTSevere Thunderstorm WarningICTMcPherson61 min
Jul 8, 8:02 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Jul 8, 8:26 PM CDTSevere Thunderstorm WarningICTReno59 min

Nearby

Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.